Is this normal? How long do I have to wait before resuming use of my tretinoin gel? (Photos)

I did a 15% TCA peel 4 days ago. I kept it on for nearly 15 minutes total while paying multiple layers. I frosted nearly all over my face, and kept the peel on my face for a few minutes' past frosting. Did I burn myself, cause scarring/hyperpigmentation, or is this normal? How long can I expect to peel? What does a 15% TCA peel burn look like? How long do I have to wait before resuming use of my tretinoin gel?

Doctor Answers 3

Don't try this at home

Thank you for your question dw3x312. TCA peels work well for a variety of concerns. TCA is a medical grade peel and should be done by a profession and not at home. Hyperpigmentation can occur after any insult to the skin (chemical peel, laser treatment, cut, sun exposure, etc.). It is minimized by pre-treating with a good skin care regimen including products such as hydroquinone, kojic acid, treninoin, salicylic acid, glycolic acid, vitamin C, vitamin E, hyaluronic acid, and sunscreen. Depending on the person and pre-treatment regimen peeling may last for up to two weeks with various peels. I have my patients avoid retinoids for at least one week after a chemical peel, and longer if they are still dry or peeling after one week. Please consult with a doctor for specific recommendations. Good luck!


Encino Physician
5.0 out of 5 stars 1 review

TCA Burn -- PLEASE SEE BOARD CERTIFIED MD

it doesnt appear you applied the peel evenly, plus this shouldn't be used at home.  see a cosmetic dermatologist immediately.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

TCA Chemical Peel

Thanks for your post. I highly doubt you did any long term damage. Was this applied by your physician? It is not uncommon to see a flare of acne lesions immediately after a peel since the upper layers of your skin are removed. This will reveal any acne that was developing underneath. However, it tends to resolve quickly, leaving a nicer, smoother skin surface. I would typically have you start your retinol product after a week or two, depending upon your stage of healing. Best wishes.

Paul J. Leahy, MD
Leawood Plastic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.